For more information or confidential assistance
Call 516.741.5600

Ketoacidosis and SGLT2 Inhibitors

diabetesIn May 2015, the FDA published a safety communication alerting consumers that use of sodium-glucose cotransporter-2 (SGLT2) inhibitors may lead to ketoacidosis – a potentially serious complication in which acid levels in the blood become dangerously high. Health regulators stated that they will continue to investigate this safety matter to help determine whether changes are necessary in the prescribing information for this new class of Type 2 diabetes drugs.

Ketoacidosis occurs when high levels of ketones (blood acids) accumulate, generally caused by a lack of insulin. Without sufficient insulin in the body to use glucose, fat is used as an alternate source of fuel, creating a vicious cycle where toxic acids build up in the bloodstream, eventually leading to diabetic ketoacidosis (DKA) if left untreated.

High levels of these ketones can eventually poison the body, leaving patients exposed to a host of health problems, including diabetic coma, renal failure and even death.

Medical research indicates that ketoacidosis is rare in people with type 2 diabetes, which is why the FDA is urging urge health care providers and their patients to report any SGLT2 inhibitor side effects to the agency’s MedWatch program, so officials can stay abreast of adverse events. Farxiga, Invokana, Invokamet, Glyxambi, Jardiance and Xigduo XR are all sodium-glucose cotransporter-2 (SGLT2) inhibitors that are included in the agency’s ketoacidosis safety communication.

Symptoms of ketoacidosis

The FDA has received at least 20 adverse reports regarding SGLT2 inhibitors exposure and patients developing DKA and ketoacidosis. All of the patients who experienced ketoacidosis required immediate medical care and/or hospitalization to help treat the condition and return blood acid levels to normal proportions.

Early symptoms of ketoacidosis typically include:

  • Abdominal pain
  • Nausea
  • Vomiting
  • Difficulty breathing
  • Shortness of breath
  • Confusion
  • Flushed or dry skin
  • Excessive thirst
  • Unusual fatigue
  • Fruity breath

The American Diabetes Association warns that once vomiting occurs, patients who are in the early stages of DKA (a subset of ketoacidosis) can go downhill rapidly. This life-threatening condition necessitates emergent medical care, so health care professionals can test the urine for increased levels of ketones and higher than normal levels of blood glucose.

When to seek immediate medical care

According to the FDA, medical professionals should test for the presence of ketoacidosis in diabetes patients experiencing the above symptoms and stop treatment with SGLT2 inhibitors once acidosis is confirmed.

Patients who are taking Invokana, Farxiga, Jardiance of another type of SGLT2 inhibitor for the treatment of their type 2 diabetes, are encouraged to seek immediate medical attention if they:

  • Are nauseous, vomiting or unable to keep down any liquid or food
  • Discover high blood sugar levels that don’t respond to at-home treatments
  • Are urinating frequently, have stomach pain and are increasingly thirsty

In worst case scenarios, patients with untreated ketoacidosis can lapse into a coma or die, which is why it’s imperative to monitor for early signs of the condition.

Ketoacidosis risk factors and causes

The Mayo Clinic cautions that patients who are most at risk for DKA are those with Type 1 diabetes; people under the age of 19; and those who miss insulin doses regularly.

Since ketoacidosis is triggered by a dearth of the body’s usual source of energy—glucose—the condition is often related to problems with insulin therapy and/or an infection or illness. When battling a chronic urinary tract infection or a bout of pneumonia, the body releases cortisol and adrenaline, hormones that may interfere with insulin production and functions, leaving the body at risk for ketoacidosis.

Other potential triggers may include:

  • High fever
  • Heart attack
  • Drug or alcohol abuse
  • Excessive stress
  • Emotional or physical trauma

DKA treatments

Doctors usually adopt a three-pronged approach for treating cases of ketoacidosis. The first step is rehydration with intravenous fluid replacement to help replenish liquids lost through frequent urination. The IV drip will also dilute the excess glucose that has built up in the blood. In the absence of sufficient insulin levels, patients suffering from ketoacidosis may have lower than normal levels of electrolytes like potassium, sodium and chloride. By replacing these important mineral-carriers, health care providers can help ensure nerve cells are working properly, which aid the heart and other muscles.

The last step is insulin therapy to reverse the effects of high blood acids. Generally, insulin is given intravenously until the patient’s blood sugar levels normalize – or falls below 240 mg/dL – and the blood returns to a normal pH and is no longer acidic.

Life-threatening effects of diabetic ketoacidosis

Diabetes patients who do not receive prompt medical treatment for DKA may be at risk for the following health complications:

  • Adult respiratory distress syndrome
  • Kidney failure
  • Swelling of the brain, known as cerebral edema
  • Coma
  • Death

Though extremely rare, cerebral edema in patients with ketoacidosis is fatal in approximately 25 percent of all cases. The condition is characterized by a build-up of water in the brain, and may manifest with symptoms such as seizures, drowsiness, irritability, severe headaches and restlessness.

While the FDA’s announcement on diabetes drugs and ketoacidosis is merely a safety communication, the alert has brought heightened awareness to the possible risks of Invokana, Farxiga and other SGLT2 inhibitors taken by people with Type 2 diabetes. According to the agency’s adverse event database, the average time to onset of ketoacidosis symptoms after starting drug therapy was just two weeks.

  1. American Diabetes Association, DKA (Ketoacidosis) & Ketones

  2. Mayo Clinic, Diabetic ketoacidosis

  3. FDA, FDA Drug Safety Communication: FDA warns that SGLT2 inhibitors for diabetes may result in a serious condition of too much acid in the blood

  4. Medscape, SGLT2 Inhibitor Diabetes Drugs May Cause Ketoacidosis: FDA